Hepatotoxicity associated with statins: reports of idiosyncratic liver injury post-marketing.
Cast your vote
You can rate an item by clicking the amount of stars they wish to award to this item.
When enough users have cast their vote on this item, the average rating will also be shown.
Your vote was cast
Thank you for your feedback
Thank you for your feedback
MetadataShow full item record
CitationJ. Hepatol. 2012, 56(2):374-80
AbstractAIMS: Limited data exist on drug-induced liver injury (DILI) associated with statins. METHODS: Reports on adverse reactions suspected to be due to statins received by the Swedish Adverse Drug Reactions Advisory Committe 1988-2010 were analyzed. Only cases with >5×upper limit of normal (ULN) in aminotransferases and/or alkaline phosphatase >2×ULN were included. RESULTS: The most common types of ADRs suspected were DILI in 124/217 (57%) cases. A total of 73/124 (59%) cases had at least possible relationship, median age 64 years (57-73), 55% males, whereas 25/124 cases (20%) were excluded due to mild elevations of liver tests and 26 due to unlikely relationship and/or lack of data. A statin-related DILI episode was reported in 1.2/100,000 users. Atorvastatin was implicated in 30/73 (41%) cases, simvastatin in 28 (38%), fluvastatin (15%), and others. Two patients died of acute liver failure, one underwent liver transplantation and 25 (34%) had jaundice. Three patients were rechallenged with the same statin producing similar patterns of liver injury. The median duration of therapy was 90 days (30-120), 120 (39-248) for atorvastatin, and 75 (30-150) for simvastatin (NS). Cholestatic/mixed injury was more common with atorvastatin, 17/30 (56%) than with simvastatin, 7/28 (24%) (p=0.018). CONCLUSIONS: Idiosyncratic liver injury associated with statins is rare but can be severe. After recovery, a similar pattern of liver injury can be reproduced on re-exposure. Most patients experience liver injury 3-4 months after start of therapy. Atorvastatin is mostly associated with cholestatic liver injury whereas hepatocellular injury is more common with simvastatin.
DescriptionTo access publisher full text version of this article. Please click on the hyperlink in Additional Links field.
RightsArchived with thanks to Journal of hepatology
- Severe hepatic injury associated with different statins in patients with chronic liver disease: a nationwide population-based cohort study.
- Authors: Chang CH, Chang YC, Lee YC, Liu YC, Chuang LM, Lin JW
- Issue date: 2015 Jan
- Acute hepatic injury with atorvastatin: an unusual occurrence.
- Authors: Vishwakarma P, Nehra R, Kumar A
- Issue date: 2014 May-Jun
- Drug-induced liver injury associated with statins.
- Authors: Russo MW, Scobey M, Bonkovsky HL
- Issue date: 2009 Nov
- [Acute cholestatic hepatitis after atorvastatin reintroduction].
- Authors: de Castro ML, Hermo JA, Baz A, de Luaces C, Pérez R, Clofent J
- Issue date: 2006 Jan
- Hepatotoxicity of statins and other lipid-lowering agents.
- Authors: Björnsson ES
- Issue date: 2017 Feb